Is my problem of frequent urination due to polio?
Q: I am a 51 years old man having polio in my right leg up to the hip. Is it possible that a part of my urinary bladder has become weak due to paralytic effect and has resulted in prolonged urination and polyurination? Two years back when I was detected with the problem of urination I got a PSA test done, which was 0.75. Both my kidneys and urinary bladder were normal in size. Post void urine was 115 cc as compared to a pre void volume of 400 cc. Prostate was enlarged, volume measured 36.4cc with small intravesical enlargement. It was diagnosed as Grade-I prostate enlargement with significant residual urine. For the last two years I have been taking Dutas-T. Three months back some nasal problem in my sinus appeared. I stopped Dutas and now I do not take any medicine. Could the nasal problems be due to Dutas? If not, then should I start Dutas again or take only Temsulosin or urimax? I am taking Starpress XL25 and Remipril 2.5 for the last 3 years. Is it a serious ailment? Is it manageable through medication?
A:While nerves to bladder may be involved in diseases affecting spinal cord and, thus, may have combined paralytic and bladder components, the combination is unlikely to happen with polio since the latter affects nerves beyond the spinal cord. People afflicted with polio, however, are as prone to develop lower urinary tract symptoms as any other person. The residual urine of more than 100 ml is worrisome, and needs to be confirmed on a repeat ultrasound study. Nasal stuffiness may occur with tamsulosin, and unlikely from dutasteride. Your Urologist would take your urinary symptom score, your clinical examination, investigation findings and flow parameters into account before advising whether you continue with both or only one of the medications in question.